When did he stop? What does he mean by feeling "better"? If he was manic WITH psychosis, he shouldn't just decide to stop it. Do you know how many mg he was taking? Is his lithium level therapeutic? What was he like just before he stopped it? Was he sleepy all the time, drugged? Or was he doing well (according to you).
It's not a good sign when a BP just decides to up and quit a medication. Mania with psychotic features does require both a stabilizer and an antipsychotic. He could certainly talk to the doc about lowering the mgs - Seroquel is one of the most flexible of all of them. Some BPs can take 400 mg, while others can do well on 25-50 mg. I would suggest he talk to his doc about lowering the dose, but stopping? Not a good idea.
Are you sensitive enough to his moods, and symptoms of psychosis (rambling on not making sense to you, delusions that he is somehow "special" and has certain abilities no one else has, halluciations (he probably wouldn't tell you about those, tho. Is he extremely religious?
Sleeping till noon? What time does he go to bed, do you know? If he goes to bed really late, like maybe 2 or 3 oclock, sure, but if he's going at a reasonable hour, yes, that's way too much. He could cut back to 50 or so. I can about guarantee he is on a larger dose, some pdocs get a little "generous" with the mgs, haha, like 200 or so. I started on that dose and it did the same to me. I usually take 100 mg now with Trileptal, but still have had trouble sleeping the past week or so.
He NEEDS to stay on at least a lower dose! It is used in combination with mood stabilizers to help prevent a relapse into mania, and if he's on an antidepressant, lookout. He has type I and it's very stubborn to treat. Please have him discuss this with his doctor. Just because he didn't relapse right away doesn't matter at all.
That's typical bipolar patient stuff. Always picking and choosing which meds to take/discard.
Just keep a very watchful eye on his behaviour, for talkativeness, rapid speech, not being able to follow him or what he means when he talks.
Post Edited (fear_of_dreaming) : 7/25/2005 2:22:28 PM (GMT-6)
It's not just his life, like you said it's yours too, because everything he does impacts you tremendously, sometimes family members suffer as much or more than we do during mania.
His sleep habits are atrocious, and that will guarantee him instability. BPs need a very regular daily routine and sleep schedule. Varying from that can cause lots of trouble with mood swings (mostly causing mania) and of course, more insomnia.
I am glad he's going to continue the Seroquel.
Maybe he should be changed to another mood stabilizer - lithium is a hard pill to swallow (not literally!) for many BPs. It's the least tolerated of all of them, but it does a good job if it's at the right dose. Mainly, the fatigue and muscle weakness are what cause BPs to stop it.
If that's a problem for him, he should also talk to his pdoc about trying something else, perhaps Depakote? Other than weight gain, it is very well tolerated. Of course there are the other epilepsy meds that are used, they may or may not work as well, but if it improves his quality of life and does work, it's worth a try.
You are going to HAVE to have a relationship of trust. You have to be able to talk, otherwise, you have no say in his behaviour. You will be the one to notice the signs and symptoms, often we don't. Or we just defend it. Have a serious talk about it, and if this is the way it's going to be, tell him you can't continue. He's sick, but also is responsible for his recovery, and if he isn't willing to work with you and his doc for EVERYTHING, not just what he picks and chooses to mention, your relationship is not going to work. Family members (especially spouses or SOs) have to be firm with us and not let us walk all over them, because we will, we know how to. He's a grown man; he doesn't need to be babied. He needs support, yes, but support is when he's trying hard, not when he is being defensive of bad behaviour and refusing to listen to YOUR feelings. You are half of this.
I was just like him the whole 10 years of our marriage, defensive, unwilling to get treated, yada yada yada, until he finally gave me an ultimatum. I guess that's the real test. It worked for me and I'm forever grateful to my hubby for putting up with me for so long, believing in me and finally demanding I get a grip. I've never been happier.
If he tries to call your bluff (very likely), stick to your guns. If you don't, it's an empty threat, and from then on he will know you don't mean it, and that you will still be there to take whatever. That is very important.
Sounds like he is making a small attempt, so there is hope!
Yes, I do now. When I took Depakote I gained 15 pounds in 2 months. I just couldn't deal with that, not to mention I was in a bad depression, so weak I couldn't even take a walk. I stopped it and my pdoc put me on Trileptal - it's great, and slowly I was able to do some exercise. Now I do 40 min of aerobics every other day (DVD at home, no gym!) with 100 ab crunches and a 20 min power walk (with my doggies) most every morning. I lost 35 pounds, now I weigh 132 at 5'9". Back to normal! It just makes me feel so good, I can't imagine not doing it. Of course, I DON'T look forward to it, the best part is when it's DONE!!!!!
I am not bragging, I am just saying if you gain weight on those meds, try something that doesn't have that side effect, and if you exercise (and watch what you eat) you can lose all of it, and also you will feel tons better energy wise and mood wise. Of course, you already know that, (wow, I bet you look great!) but lots of BPs overlook that.